MI-JEONG KIM, YOUNG-MIN YE, HAE-SIM PARK, and CHANG-HEE SUH
Objective. To examine the characteristics of chemotherapy-related arthropathy in patients with cancer.
Methods. Eighteen patients developed joint symptoms after receiving chemotherapy. We reviewed their charts to obtain information on demographics, underlying tumor, chemotherapeutic agents, rheumatologic symptoms, and laboratory findings. Each patient was interviewed by telephone about his or her current joint symptoms.
Results. Patients comprised 14 women and 4 men with mean age 53.9 ± 10.6 years. Five patients had breast cancer, 3 had advanced gastric cancer, 3 had lung cancer, 2 each had colon and cervical cancer, and 1 each had lymphoma, glioblastoma, and bladder cancer. The most commonly used drugs were 5-fluorouracil, cyclophosphamide, and cisplatin. Joint symptoms usually began 6 months after the first session of chemotherapy. Patients had an average of 8 tender joints and 6 hours of morning stiffness. Five patients were positive for antinuclear antibody and 3 for rheumatoid factor. Nonsteroidal antiinflammatory drugs and disease modifying antirheumatic drugs (DMARD) were prescribed. Five patients did not show improvement and were also given low dose oral corticosteroids. Followup was available for 15 patients: 14 showed favorable responses characterized by a significant decrease (more than 50%) in morning stiffness, pain, and tender joint counts after a mean of 3 months’ treatment. Nine patients had complete resolution of symptoms and stopped all medications.
Conclusion. Chemotherapy-related arthropathy is not rare and the prognosis is fairly good with early treatment using DMARD and corticosteroids.
J Rheumatol 2006;33:13648.